Alert archive / Kansas / Flash Flood Warnings in 1999

Flash Flood Warning 11, NWS Wichita, KS

May 18, 1999Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at May 18, 1999, 5:45 AM CDT for Sedgwick County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1999, 5:45 AM CDT (10:45 UTC)
Expired
May 18, 1999, 9:00 AM CDT
In force
3 hr
Issued by
NWS Wichita, KS
Area
Whole counties

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 10:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.8 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1994 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 181046
FFWICT
KSC173-181400-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
545 AM CDT TUE MAY 18 1999

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE

* FLOOD WARNING FOR...
  WESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 900 AM CDT

* AT 200 AM CDT...AN OFF DUTY WEATHER SERVICE EMPLOYEE REPORTED THE 
COWSKIN CREEK OUT OF ITS BANKS AND FLOWING INTO PEOPLES YARDS. 13TH 
STREET AT 119TH ST WEST REMAINED CLOSED. THE COWSKIN CREEK AND ITS 
TRIBUTARIES REMAIN HIGH FROM COLWICH DOWNSTREAM TO THE SEDGWICK 
COUNTY BORDER. 

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO. CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

RUNYAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:16 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 18, 3:16 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
316 AM CDT TUE MAY 18 1999

MAIN FCST PROBLEMS ARE TEMPS AND NEXT CHC OF PRECIP. SFC HI OVER WRN
KS EXPECTED TO SLIDE S AND E THU 48HRS. ZONAL FLOW DOMINATES TODAY
AND TONIGHT WITH NEXT SYSTEM APPROACHING THE AREA WED. AS HI MOVES
E...WINDS TURN SLY AND WAA SETS UP. EXPECT SOME HIGH CLOUDS TONIGHT.
WITH SOUTH WINDS THROUGH THE NEXT SEVERAL DAYS LOWS SHOULD BE MILDER
WITH EACH CONSECUTIVE NIGHT. ALSO EXPECT SOME MORNING STRATUS AS
HIGHER DEW POINTS ADVECT N. HIGH TEMPS WILL BE ON THE INCREASE THE
NEXT COUPLE OF DAYS AS WELL.

NEXT CHC OF PRECIP APPEARS TO BE WED NIGHT ACROSS MAINLY CEN KS THEN
ENTIRE FCST AREA THU. DECENT VORT MAX MOVES ACROSS THE AREA.
700-500MB Q-VECTOR ANALYSIS SHOWS CONVERGENCE LINE MOVING ACROSS AS
WELL. SFC LI/S GENERALLY IN THE -2 TO -6 RANGE ON THU. ECMWF AND
NOGAPS SHOW BOUNDARY LAYING ACROSS AREA THROUGH EARLY FRI.  ALL THIS
POINTS TO PRECIP CHANCES BEGINNING WED NIGHT ACROSS CEN SECTIONS...
ALL AREAS THU AND THU NIGHT...LINGERING SCEN AND SE SECTIONS EARLY
FRI...AS PREVIOUS FCST STATES.

FCSTID = 7/NRR
ICT   77  55  82  63 /   0   0  10  30
HUT   77  55  82  63 /   0   0  10  20
EWK   76  55  81  62 /   0   0  10  20
EQA   76  56  80  62 /   0   0  10  20
WLD   78  56  83  63 /   0   0  10  20
RSL   77  55  83  60 /   0   0  10  20
GBD   78  56  83  61 /   0   0  10  20
SLN   76  54  82  61 /   0   0  10  20
MPR   76  55  81  62 /   0   0  10  20
CFV   76  54  81  62 /   0   0   5  10
CNU   75  53  80  61 /   0   0   5  10
K88   75  52  80  60 /   0   0   5  10

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 8:44 PM CDTFlash Flood WarningICTSedgwick9 hr

Nearby

Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.